Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 5, NWS Amarillo, TX

February 26, 20244 counties in Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Feb 26, 2024, 2:01 PM CST for 4 counties in Texas; Beaver County, Texas County, Oklahoma. It took effect at Feb 27, 2024, 9:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 2:01 PM CST (20:01 UTC)
In effect from
Feb 27, 2024, 9:00 AM CST
Expired
Feb 27, 2024, 9:00 PM CST
In force
12 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Texas County, OK, Collingsworth County, TX, Donley County, TX, Lipscomb County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 125 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3091 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Feb 26, 11:47 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 26, 11:47 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1147 AM CST Mon Feb 26 2024

...New AVIATION...

.SHORT TERM ...
(Today through Tuesday night)
Issued at 349 AM CST Mon Feb 26 2024

High clouds are streaming across the Panhandles associated with a
100 kt subtropical jet. Meanwhile, an upper-level trough is moving
into the Pacific Northwest which is responsible for a sub-990mb low
pressure in Canada. Both of these features are expected to move
southeast through the day which will cause tighter
pressure/geopotential height gradients through much of the
troposphere, culminating in generally strengthening winds.
Therefore... expecting a windy day across the western half of the
combined Panhandles with sustained winds on the order of 30-40 mph,
with 20-30 mph winds in the east. With daytime heating and the windy
conditions, at least some mixing should occur through most if not
all of the day. However, due to the aforementioned high clouds, the
vertical extent of the mixed layer will be limited. Guidance from
previous nights suggested that mixing up to 700mb should be
achievable, but the latest 00z suite shows, at best, that would be a
struggle to sustain. On the other hand, CAMs do suggest there will
be some subsidence which may help bring some of those higher gusts
to the surface. However... the NBM 90th percentile shows a small
portion of eastern Potter County/western Carson County having a
chance at a 60-65 mph wind gust while the HREF 90th percentile shows
up to around 55 mph. Therefore certainly won't be surprised to see a
wind gust up to 60 mph today, especially with the more persistent
cloud breaks favored in the southern Texas Panhandle, but not
expecting it to be widespread or long lasting. With all this said,
will opt to convert the High Wind Watch to a Wind Advisory. Last but
not least, daily record highs are expected to be broken at Amarillo
and Borger.

Winds stay elevated tonight in the 15-25 mph range as surface
pressure gradient steepens some as the low pressure system continues
to move southeast. Due to a combination of the breezy overnight
conditions and the likely daily record highs on Monday, daily record
high minimum temperatures are expected to be broken tonight as
well for Amarillo and Borger.

With a weak nocturnal inversion expected due to the breezy winds
tonight, expecting winds to kick up quicker than usual Tuesday
morning perhaps as early as 8 or 9 AM. Models depict an additional
low pressure developing in southeastern Colorado/southwestern Kansas
in the late Tuesday morning hours, getting down into the low 990mb
range which will help further steepen the pressure gradient in the
Panhandles. As such... Tuesday is looking like the windier day with
30-45 mph sustained westerly winds favored. Like today, looks as
though high clouds will plague the Panhandles with the possible
exception of the northwestern combined Panhandles. Nonetheless,
winds at 850mb and 700mb are favored to be stronger on Tuesday than
today which should increase the odds of reaching wind gusts up to 60
mph. Barring a significant change in the forecast, a wind headline
of some kind will most likely be needed for Tuesday. A sharp cold
front is currently favored to move into the CWA from the north in
the late afternoon hours which will offer a quick cooldown and
breezy northerly winds. Models have already begun speeding up the
cold frontal passage timing, and won't be surprised if they continue
to bring it in quicker. Unless this front comes in several hours
quicker than it's already forecast to come in, not expecting this to
impact any wind headline decision at this time given the expected
relatively early onset of the winds Tuesday morning.  The other
impactful weather for Monday and Tuesday will be critical fire
weather conditions which will be discussed below in the fire weather
discussion.

Vanden Bosch

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 349 AM CST Mon Feb 26 2024

The prospects for meaningful and widespread precipitation from
Wednesday through Sunday look rather grim at this time. For
Wednesday, much cooler temperatures are foreseen in the wake of
the aforementioned cold frontal passage. A minor upper level
shortwave trof is expected to quickly track across the region late
Wednesday night and Thursday morning. There may be just enough
moisture present to warrant a low probability of precipitation
across the southern Texas Panhandle, and the NBM slight chance
pops on the order of 15 to 20 percent look reasonable. Should any
precipitation develop at all, amounts will likely be very light,
ranging from a trace to perhaps a few hundreths.

A return to above normal temperatures is then expected Friday
through Sunday as semi-zonal to southwest flow aloft develops in
advance of a western states large scale strong upper level trof. A
leeside surface trof of low pressure is forecast to deepen over
eastern Colorado and eastern New Mexico during this time period.
The corresponding tight pressure gradient will lead to breezy to
windy conditions from the downsloping southwest direction. The
main impacts from the strong upper level trof are forecast to
remain north and east of the OK and TX Panhandles, while the
associated surface cold front may track across the region Sunday
evening. Medium range models are in basic agreement with the
overall pattern and were accepted.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1131 AM CST Mon Feb 26 2024

Strong wind gusts are in store for all sites today and tomorrow
afternoon, with breezy conditions continuing overnight tonight.
Sustained west winds will be at 25-35 kts this afternoon, with
gusts over 40 kts already ongoing. It's not out of the question
to see gusts approach or briefly exceed 50 kts at KAMA and KDHT,
but these occurrences would likely be sporadic and confidence just
isnt't there to include in the TAFs at this time. Blowing dust is
also already being observed, and will continue to cause localized
reductions in visibility until the evening hours.

Harrel

&&

.FIRE WEATHER...Today and Tuesday.

Critical fire weather conditions are expected today and tomorrow due
to the combination of RH between 15-20% and strong winds. Today,
favoring sustained winds in the western half of the Panhandles
between 30-40 mph, with the eastern half between 20-30 mph. Gusts
may be as high as 55 mph today, but can't rule out an isolated gust
up to 60 mph in the western half of the combined Panhandles.
Tomorrow, favoring RH to be between 15-20% again with sustained
westerly winds between 35-45 mph for most of the combined Panhandles
except the far southeast Texas Panhandle with gusts up to 60 mph
possible. A cold front will move into the Oklahoma Panhandle from
the north in the late afternoon hours and move through the CWA
Tuesday evening with a rapidly wind change from westerly to
northerly. Models have already begun speeding up the cold frontal
passage timing, and won't be surprised if they continue to bring
it in quicker. Check back for updates.

Vanden Bosch

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  74  27  50 /   0   0   0   0
Beaver OK                  52  77  23  51 /   0   0   0   0
Boise City OK              45  69  21  50 /   0   0  10   0
Borger TX                  56  78  28  54 /   0   0   0   0
Boys Ranch TX              52  75  26  53 /   0   0   0   0
Canyon TX                  52  74  27  52 /   0   0   0   0
Clarendon TX               57  78  29  50 /   0   0   0   0
Dalhart TX                 47  70  21  50 /   0   0   0   0
Guymon OK                  49  73  21  51 /   0   0  10   0
Hereford TX                51  75  26  53 /   0   0   0   0
Lipscomb TX                54  78  25  52 /   0   0   0   0
Pampa TX                   55  75  26  50 /   0   0   0   0
Shamrock TX                58  80  29  52 /   0   0   0   0
Wellington TX              57  81  31  52 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST this evening for TXZ001>020-317.

     Wind Advisory until 7 PM CST this evening for TXZ001-002-006-007-
     011>013-016>018-317.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for TXZ001>020-317.

OK...Red Flag Warning until 7 PM CST this evening for OKZ001>003.

     Wind Advisory until 7 PM CST this evening for OKZ001.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for OKZ001>003.

&&

SHORT TERM...52
LONG TERM....02
AVIATION...38
Hazardous weather outlook, Feb 26, 3:39 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
339 AM CST Mon Feb 26 2024

OKZ001>003-TXZ001>020-317-262200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
339 AM CST Mon Feb 26 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected to develop across
all of the Oklahoma and Texas Panhandles this afternoon into early
this evening due to strong west winds of 30 to 39 mph with higher
gusts along with minimum relative humidity values as low as 14
percent. A Red Flag Warning is in effect for all of the area from
Noon today until 7 PM this evening. In addition, a Wind Advisory
is in effect for the western Oklahoma Panhandle as well as the
western and south central Texas Panhandle from Noon today until
7 PM this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical fire weather conditions are expected to develop on Tuesday
across all of the Oklahoma and Texas Panhandles due to strong west
winds of 35 to 45 mph with higher gusts along with minimum relative
humidity values as low as 14 percent. A Fire Weather Watch remains
in effect for all of the area from late Tuesday morning until early
Tuesday evening. Additional wind headlines are also likely across
the area on Tuesday.

Elevated to critical fire weather conditions are possible across
the area once again from Friday through Sunday due to strong winds
and low relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today, Tuesday, and
Friday through Sunday.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:32 AM CSTWind AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 13 more16 hr
Feb 26, 2:35 AM CSTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more16 hr
Feb 26, 2:01 PM CSTHigh Wind WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 10 more30 hr

Nearby

Wind Advisories in Texas, 2024Wind Advisories in Oklahoma, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.